[Skip to Content]
[Skip to Content Landing]
Article
August 1990

Downbeat Nystagmus Associated With Dolichoectasia of the Vertebrobasilar Artery

Author Affiliations

Sir Mortimer B. Davis Jewish General Hospital 3755 Chemin de la Côte Ste Catherine Montreal, Quebec, Canada H3T 1E2

Arch Neurol. 1990;47(8):843. doi:10.1001/archneur.1990.00530080025005
Abstract

To the Editor.  —It is with some interest that we read the article of Jacobson and Corbett.1 While there no doubt exist brain-stem disorders that can result in downbeat nystagmus as was emphasized in the article, it is of note that patient 3 of this article was receiving lithium. It is implied that, because the patient had not had lithium toxicity documented, this was not the cause of downbeat nystagmus. It has been noted, most recently in an article by Halmagyi et al,2 that with chronic lithium administration, toxicity is not necessary in order to develop irreversible downbeat nystagmus. I think it would be worthwhile to make this point clear in order to alert clinicians that patients with bipolar affective disorders, who are receiving therapeutic levels of lithium, may develop irreversible downbeat nystagmus despite decreasing or terminating lithium therapy.

×